Ohio, 2008

Hail and Damaging Wind in Ohio, June 23, 2008

June 23, 2008 · NWS PBZ · 2 events in 2 counties and zones

Scattered severe thunderstorms developed ahead of an upper level disturbance in northwest flow aloft across the Ohio Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Scattered severe thunderstorms developed ahead of an upper level disturbance in northwest flow aloft across the Ohio Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jun 23, 1:50 PM EST, 1 hour 15 minutes earlier.

Area forecast discussion, Jun 23, 1:50 PM EST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
250 PM EDT MON JUN 23 2008

.SYNOPSIS...
COLD FRONT APPOACHING CWA FROM NORTHWEST AT 18Z WILL BE EAST OF
CWA BY 03Z BRINGING END TO THUNDERSTORMS BY 06Z. HIGH PRESSURE
BUILDS OVER REGION THROUGH WEDNESDAY WITH MOSTLY TO PARTLY SUNNY
SKIES AND TEMPERATURES MODERATING TO NEAR NORMAL. WARM AIR RETURNS
BY THURSDAY WITH CHANCE OF SHOWERS AND THUNDERSTORMS.

&&

.NEAR TERM /THROUGH TUESDAY/...
THUNDERSTORMS WILL CONTINUE THROUGH THIS EVENING WITH SMALL HAIL
AND GUSTY WINDS. ACTIVITY WILL END FROM NORTHWEST TO SOUTHEAST BY
MIDNIGHT AS COLD FRONT CROSSES CWA. HIGH PRESSURE BUILDS OVER
REGION ON TUESDAY WITH PARTLY TO MOSTLY SUNNY SKIES AND SLIGHTLY
BELOW NORMAL TEMPERATURES.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/...
HIGH PRESSURE WILL DOMINATE WEATHER WITH FAIR SKIES AND
TEMPERATURES GRADUALLY MODERATING TO NEAR NORMAL BY THURSDAY.
RETURN OF WARM AIR AND SHORT WAVE BRING CHANCE OF
SHOWERS/THUNDERSTORMS LATE WEDNESDAY NIGHT IN WESTERN COUNTIES AND
REGION WIDE ON THURSDAY.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
DRY AND SEASONABLE CONDITIONS WILL PREVAIL WEDNESDAY INTO
THURSDAY MORNING AS A HIGH PRESSURE RIDGE CROSSES THE AREA.
PERIODIC WAVES IN ZONAL FLOW WILL PREVAIL FOR LATE THURSDAY INTO
THE WEEKEND...BRINGING PERIODS OF SHOWERS AND THUNDERSTORMS.
TEMPERATURES WILL BE NEAR NORMAL.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
CONVECTION WILL POP UP THIS AFTN WITH HEATING AND APPROACH OF
UPPER TROUGH. SHWRS/TSTMS WILL LINGER INTO THE EVENING...WITH
AREAS OF MVFR AND GUSTY WINDS IN/NEAR THE STRONGER STORMS MAINLY
FROM 19Z THROUGH 00Z. HIGH PRESSURE WILL PREVAIL TUE INTO WED FOR
VFR CONDITIONS...WITH WEAK WAVES IN ZONAL FLOW IMPACTING THE AREA
WEDNESDAY NIGHT THROUGH FRIDAY WITH MVFR CONDITIONS POSSIBLE.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Jun 23, 3:05 AM EST, 12 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
405 AM EDT MON JUN 23 2008

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-240815-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-WESTMORELAND-GREENE-FAYETTE-HANCOCK-
BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER-
405 AM EDT MON JUN 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EARLY TONIGHT. THE PRIMARY SEVERE WEATHER THREAT WILL BE LARGE
HAIL AND DAMAGING THUNDERSTORM WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 23, 1:24 PM EST, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
224 PM EDT MON JUN 23 2008

OHZ049-050-059-WVZ002>004-231930-
BELMONT OH-BROOKE WV-HARRISON OH-JEFFERSON OH-MARSHALL WV-OHIO WV-
224 PM EDT MON JUN 23 2008

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
BELMONT...HARRISON...JEFFERSON...MARSHALL...OHIO AND BROOKE...

AT 222 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED SCATTERED THUNDERSTORMS MOVING OUT OF BELMONT COUNTY IN
EAST CENTRAL...OHIO. THE STORMS WILL BE MOVING INTO
JEFFERSON...MARSHALL...AND OHIO COUNTIES. THE STORMS WERE MOVING TO
THE NORTHEAST ABOUT 25 MPH.

BE ALERT FOR DANGEROUS LIGHTING...SMALL HAIL TO ONE HALF
INCH...HEAVY DOWNPOURS AND GUSTY WINDS TO NEAR 35 MPH.

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

KANE
Special weather statement, Jun 23, 1:34 PM EST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
234 PM EDT MON JUN 23 2008

PAZ009-015-016-022-231930-
ARMSTRONG PA-CLARION PA-FOREST PA-JEFFERSON PA-
234 PM EDT MON JUN 23 2008

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
ARMSTRONG...JEFFERSON...FOREST AND CLARION...

AT 226 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 11 MILES SOUTHWEST OF LIMESTONE...OR
ABOUT OVER RIMERSBURG...MOVING NORTHEAST AT 25 MPH.

BE ALERT FOR DANGEROUS LIGHTING...SMALL HAIL TO ONE HALF
INCH...HEAVY DOWNPOURS AND GUSTY WINDS TO NEAR 35 MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  BROOKVILLE...CLARION...CLEAR CREEK STATE PARK...LIMESTONE...
  SUMMERVILLE...CLARINGTON...COOK TOMB...HOMINY RIDGE...
  HOTTELVILLE...ALASKA...BAXTER...BLOWTOWN...BRINKERTON...CALLENSBURG
  AND CHURCHVILLE

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
Special weather statement, Jun 23, 2:36 PM EST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
336 PM EDT MON JUN 23 2008

OHZ041-PAZ014-020-232030-
BEAVER PA-BUTLER PA-COLUMBIANA OH-
336 PM EDT MON JUN 23 2008

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
COLUMBIANA...BEAVER AND BUTLER...

AT 331 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 4 MILES NORTHWEST OF BEAVER CREEK
STATE PARK...MOVING EAST AT 20 MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  BEAVER...BEAVER FALLS...BLACKHAWK...FOMBELL...MOUNT WASHINGTON...
  PULASKI...ZELIENOPLE...BARRISVILLE...BELLTON...BIG BEAVER...
  BRIDGEWATER...BRINTONS CORNERS...CANNELTON...CELIA AND COLLEGE HILL

THESE STORMS WILL PRODUCE HAIL TO ONE HALF INCH AND WIND GUSTS TO 30
MPH. INTENSE CLOUD TO GROUND LIGHTNING WILL ALSO POSE A THREAT.

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
Special weather statement, Jun 23, 2:38 PM EST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
338 PM EDT MON JUN 23 2008

PAZ021-029-030-032-232045-
ALLEGHENY PA-FAYETTE PA-WASHINGTON PA-WESTMORELAND PA-
338 PM EDT MON JUN 23 2008

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
FAYETTE...WASHINGTON...ALLEGHENY AND WESTMORELAND...

AT 335 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 6 MILES SOUTHEAST OF WASHINGTON...
MOVING EAST AT 17 MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  BELLE VERNON...BENTLEYVILLE...CALIFORNIA...CHARLEROI...DONORA...
  ELIZABETH BORO...JEFFERSON BORO...MCMURRAY...MONESSEN...
  MONONGAHELA...PERRYOPOLIS...WASHINGTON...WEST NEWTON...ADAMSBURG
  AND ALLENPORT

THESE STORMS WILL PRODUCE HAIL TO ONE HALF INCH AND WIND GUSTS TO 30
MPH. INTENSE CLOUD TO GROUND LIGHTNING WILL ALSO POSE A THREAT.

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
Special weather statement, Jun 23, 2:49 PM EST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
349 PM EDT MON JUN 23 2008

OHZ039-040-049-050-232045-
CARROLL OH-HARRISON OH-JEFFERSON OH-TUSCARAWAS OH-
349 PM EDT MON JUN 23 2008

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
HARRISON...JEFFERSON...TUSCARAWAS AND CARROLL...

AT 344 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS OVER TAPPAN...MOVING EAST AT 20 MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  BERGHOLZ...BOWERSTON...HAMMONDSVILLE...HOPEDALE...JEWETT...
  KILGORE...LEESVILLE LAKE PARK...RICHMOND...SCIO...TAPPAN...
  TIPPECANOE...UNIONPORT...WINTERSVILLE...AMSTERDAM AND ANNAPOLIS

THESE STORMS WILL PRODUCE HAIL TO ONE HALF INCH AND WIND GUSTS TO 30
MPH. INTENSE CLOUD TO GROUND LIGHTNING WILL ALSO POSE A THREAT.

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
Special weather statement, Jun 23, 3:02 PM EST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
402 PM EDT MON JUN 23 2008

OHZ069-PAZ031-WVZ004-012-022-232100-
GREENE PA-MARSHALL WV-MONONGALIA WV-MONROE OH-WETZEL WV-
402 PM EDT MON JUN 23 2008

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
MONROE...GREENE...WETZEL...MONONGALIA AND MARSHALL...

AT 401 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 2 MILES WEST OF PROCTOR...MOVING EAST
AT 23 MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  BUZZ...ALEPPO...MOUNT CARMEL...ASHTREE...BLUFF...BRAVE...
  BRISTORIA...DEEP VALLEY...DELPHENE...GARRISON...HERO...HIGBEE...
  HOLBROOK...JOLLYTOWN AND KUHNTOWN

THESE STORMS WILL PRODUCE HAIL TO ONE HALF INCH AND WIND GUSTS OF 30
TO 40 MPH. INTENSE CLOUD TO GROUND LIGHTNING WILL ALSO POSE A THREAT.

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

The radar

The Pittsburgh radar (KPBZ), 85 km away, was scanning. The volume nearest the first event began at 20:05 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Harrison

When
June 23, 3:05 PM EST
Where
Harrison County, 1.27 mi WNW of Smithdale
Measured
50 kt (58 mph) estimated gust
Property damage
$30,000
Reported by
Law Enforcement
Coordinates
40.340, -81.190

Law enforcement reported trees down in the Tappen Lake area near SR 250.

Hail, Noble

When
June 23, 3:08 PM EST
Where
Noble County, 0.69 mi N of Fredericksdale
Measured
0.75 in hail
Reported by
Public
Coordinates
39.810, -81.430

The public reported penny size hail northeast of Caldwell.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2008Every state in 2008This day in weather historyWarnings in Ohio, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 104250, 104251.